Colorado, 2009

Hail in Colorado, August 29, 2009

August 29, 2009 · NWS PUB · 4 events in 1 county or zone

A severe thunderstorm produced hail up to the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe thunderstorm produced hail up to the size of quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 29, 3:21 AM MST, 9 hours 59 minutes earlier.

Area forecast discussion, Aug 29, 3:21 AM MST, 9 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
421 AM MDT SAT AUG 29 2009

.SHORT TERM...
(TODAY AND TONIGHT)

UPPER DISTURBANCE/PV LOBE IS MOVING THROUGH THE EASTERN PERIPHERY OF THE
UPPER RIDGE...ACROSS THE CENTRAL PART OF THE STATE ATTM.  MEANWHILE...SFC
HIGH ACROSS THE CENTRAL PLAINS CONTINUES TO ADVECT LOWER/MID 50 DEW
POINTS WESTWARD INTO EASTERN CO.  ALREADY THIS MORNING A VERY WEAK
BAND OF SHOWERS DEVELOPED EAST OF THE I-25 CORRIDOR...LIKELY A
RESULT OF SOME WEAK FORCING ALOFT OVERTOP SFC HIGH.  THIS HAS SINCE
SHOWN SIGNS OF DISSIPATING...BUT CONVECTION DID GET SUFFICIENTLY
DEEP TO PRODUCE A LIGHTNING STRIKE EARLIER TONIGHT.

FOR TODAY AND TONIGHT...MAIN CHALLENGE WILL BE COVERAGE AND POTENTIAL
STRENGTH OF THUNDERSTORMS ACROSS THE EASTERN MOUNTAINS AND PLAINS.
EASTERLY UPSLOPE FLOW SHOULD KEEP SFC DEW POINTS HIGHER TODAY THAN
YESTERDAY...LIKELY STAYING IN THE MID 40S TO LOWER 50S.  PV LOBE IS
PROGGED BY BOTH NAM AND GFS TO MAKE SLOW EASTWARD PROGRESS THROUGH
THE SOUTHEAST PLAINS THIS MORNING THOUGH EARLY AFTN...AND EXIT SE CO
BY LATE AFTN.  THIS TIMING IS NOT THE BEST...AS FORCING WILL ALREADY
BE SHIFTING EAST OF THE AREA AT THE TIME OF PEAK HEATING...BUT THERE
DOES APPEAR TO BE SOME WEAKER ENERGY EMBEDDED IN MOISTURE PLUME OVER
THE GREAT BASIN THAT MAY PROVIDE SOME WEAK LIFT ACROSS WRN
PORTIONS OF THE FCST AREA LATER THIS AFTN/EVENING.   ONCE
AGAIN...SHOULD BE PLENTY OF SUN...AND IN SPITE OF THE NON-IDEAL
TIMING OF THE SHORTWAVE ENERGY...ELEVATED HEATING SHOULD BE
SUFFICIENT TO REACH CONVECTIVE TEMPERATURES...GENERATING ISOLATED TO
SCATTERED THUNDERSTORMS OVER THE MOUNTAINS BY EARLY
AFTERNOON...WHICH WILL DRIFT ONTO THE PLAINS BY LATE AFTERNOON/EARLY
EVENING.  DEPENDING ON HOW MUCH LOW LVL MOISTURE MIXES OUT IN THE
AFTN...THERE COULD BE AROUND 500-1000 J/KG OF CAPE ALONG THE LOWER
EASTERN SLOPES OF THE SE MTS/ADJACENT PLAINS.  IF DEW POINTS DROP
INTO THE LOWER 40S ALONG THE I-25 CORRIDOR...AS THE DRIER GFS
SUGGESTS....THEN CAPES COULD BE CONSIDERABLY LOWER THAN THIS.
HOWEVER EASTERLY FLOW BENEATH NORTHWEST FLOW ALOFT WILL RESULT IN
AROUND 30-40 KTS OF DEEP LAYER SHEAR...WHICH IF SUFFICIENT
MOISTURE/INSTABILITY IS PRESENT...COULD RESULT IN A MARGINALLY
SEVERE THUNDERSTORM OR TWO LATER THIS AFTERNOON AND EVENING.  SPC
HAS SE CO OUTLOOKED IN A SEE TEXT AREA.  GIVEN THE DISTRIBUTION OF
THE CAPE WITHIN THE MODEL SOUNDINGS...THINK MOST LIKELY SCENARIO
WILL BE FOR A FEW STRONG STORMS PRODUCING LOCALLY HEAVY RAIN...SMALL
HAIL UP TO 3/4 INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH.  AS
ALWAYS...LIGHTNING IS A THREAT WITH ANY THUNDERSTORMS THAT DEVELOP.
BOTTOM LINE IS THAT WE SHOULD SEE AN UPSWING IN THUNDERSTORMS TODAY
AND HAVE OPTED TO INCREASE POPS SOME IN CURRENT GRIDS FOR THE I-25
CORRIDOR AND PORTIONS OF THE SE PLAINS.  BOTH THE 00Z NAM AND 00Z GFS
KEEP PRECIPITATION GOING ACROSS THE PLAINS OVERNIGHT AS LOW LVL
JET/WAA SPREADS OVERTOP SFC HIGH.  HAVE KEPT SOME SCATTERED POPS
ACROSS THE EASTERN AREAS OVERNIGHT AS WELL AS SOME ISOLATED POPS OUT
WEST ACROSS MTN AREAS WHERE MOISTURE WILL CONTINUE TO INCREASE AHEAD
OF SYSTEM MOVING FROM THE PACIFIC NORTHWEST TOWARDS THE NRN U.S.
ROCKIES. LOWS TONIGHT SHOULD BE WARMER FOR MOST AREAS AS A RESULT OF
INCREASED CLOUD COVER.  HAVE WARMED UP MIN TEMPS A COUPLE DEGREES.
-KT

.LONG TERM...
(SUNDAY THROUGH FRIDAY)

...POTENTIAL FOR STRONG TO SEVERE STORMS SUNDAY AND MONDAY...

MOIST PLUME WILL BE OVR SERN CO ON SUNDAY. COULD SEE SOME MORNING
SHWRS AND POSSIBLY EVEN SOME LTG SUN MORNING AS OVERNIGHT MCS
ACTIVITY MOVES S AND EWD INTO KS AND THE PANHANDLES. WILL MAINTAIN
LOW POPS OVR THE SERN ZONES. THEN...A SHORT BREAK BEFORE STORMS
FIRE UP SUN AFTERNOON. NOT MUCH IN THE WAY OF UPPER SUPPORT...BUT
DEEP MOISTURE AND UPSLOPE FLOW WILL BE SUFFICIENT TO BRING A GOOD
CHANCE FOR STORMS OVR THE PLAINS. WITH BETTER MOISTURE CAPES
SHOULD BE IN THE 1000 J/KG RANGE...AND BULK SHEAR AROUND 40 KTS.
THIS WILL BE MARGINALLY SUFFICIENT FOR ROTATING STORMS...ALTHOUGH
MAIN STORM MODE SHOULD BE MULTI-CELL CLUSTERS. ONE OR TWO STORMS
COULD PRODUCE SOME MARGINALLY SVR HAIL...WITH HIGHEST LIKELIHOOD
FOR SVR OVR THE SRN I-25 CORRIDOR AND EWD. WITH MOISTURE AND
UPSLOPE FLOW OVR THE PLAINS...TEMPS WILL BE FAIRLY EVEN ACROSS THE
CWA...WITH SAN LUIS VALLEY TEMPS LIKELY AT OR EVEN ABOVE TEMPS E
OF I-25. WILL SEE THE PLUME SHIFT EWD OVERNIGHT...WITH POPS
DECREASING FAIRLY QUICKLY SUN EVE.

MONDAY REMAINS A BIT OF A TRICKY FORECAST...DEPENDENT ON THE
QUALITY OF MOISTURE OVR THE PLAINS AND SPEED OF THE UPSTREAM
TROUGH MOVING THRU THE NRN ROCKIES. LATEST NAM INSISTS ON
GENERATING A BIT OF QPF OVR THE PLAINS WITH CAPE IN THE 1500-2000
RANGE FOR THE PALMER DVD AND PORTIONS OF THE PLAINS...ALONG WITH
MODERATE SHEAR DUE TO THE SERLY FLOW AT THE SFC AND W TO NW FLOW
ALOFT. THIS WOULD BRING THE POTENTIAL FOR SVR STORMS AND
SUPERCELLS TO THE PLAINS LATE MON...ASSUMING THE WINDS CAN PERSIST
FROM THE SE AND MAINTAIN THE MOIST SOUNDINGS FOR THE PLAINS. IF
THE UPSTREAM SHORTWAVE IS A LITTLE FASTER...MIGHT MIX OUT MON
AFTERNOON AND THAT WOULD GREATLY DIMINISH THE THREAT OF STORMS.
WILL HAVE TO WATCH THE TRENDS OVR THE NEXT 24 H OR SO.

BY TUE...THE NRN WAVE WILL BE MOVING THRU THE NRN PLAINS AND IT
SHOULD DRY OUT OVR THE REGION. HAVE MAINTAINED THE SLIGHT CHANCE
POPS FOR NOW...BUT WOULD NOT BE SURPRISED TO SEE TU ENDING UP
LARGELY DRY. TEMPS WILL CLIMB ABOVE THE 90 DEGREE MARK FOR THE
LOWER ARK VALLEY. WED...THE GFS HINTS AT ANOTHER BACK DOOR FRONT
OVR THE PLAINS AND INCREASED MOISTURE...BUT CONFIDENCE REMAINS
RATHER LOW THIS FAR OUT SO WILL MAINTAIN AVG POPS FOR NOW. THE GFS
IS NOT AS STRONG AND A BIT FARTHER N WITH A SIGNIFICANT WAVE
ARRIVING LATE NEXT WEEKEND OR EARLY INTO THE FOLLOWING WEEK...AND
THE EC IS EVEN FARTHER TO THE NORTH...AND CLOSER TO THE ENSEMBLE
MEANS. HOWEVER...ENSEMBLE MEMBERS ARE SHOWING A TENDENCY TO
DEVELOP A RATHER SIGNIFICANT W COAST TROUGH WHICH COULD LEAD TO
SOME EARLY FALL LIKE WX BY SECOND WEEK IN SEPT. ROSE

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FOR
THE TAF SITES LATER THIS AFTERNOON/EVENING...ESPECIALLY FOR KCOS AND
KPUB. BRIEF MVFR CIGS...WITH BRIEF HEAVY RAINFALL...AND WIND GUSTS
UP TO 35-40 KTS WILL BE MAIN THREATS.  SOME SMALL HAIL WILL BE
POSSIBLE WITH THE STRONGER STORMS ACROSS THE SOUTHEAST PLAINS.
-TSRA WILL BE A LITTLE LESS LIKELY ACROSS THE SAN LUIS VALLEY TODAY
AND TONIGHT...WITH MAIN THREAT BEING GUSTY WINDS.  SHOWERS AND
THUNDERSTORMS WILL PERSIST ACROSS PORTIONS OF THE SOUTHEAST PLAINS
OVERNIGHT WITH EASTERLY SFC WINDS ALLOWING SOME PATCHY STRATUS TO
FORM ACROSS PORTIONS OF THE SE PLAINS/I-25 CORRIDOR AFTER 06Z.
UNCERTAINTY EXISTS AS TO HOW WIDESPREAD THIS STRATUS MAY BE...SO
WILL KEEP LOW CLOUDS CONFINED TO A SCT LAYER IN THE 12Z KCOS AND
KPUB TAFS FOR NOW. LATER SHIFTS WILL UPDATE AS NEEDED.  -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31/44
Hazardous weather outlook, Aug 29, 5:03 AM MST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
603 AM MDT SAT AUG 29 2009

COZ058>089-093>099-301215-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
603 AM MDT SAT AUG 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE
MOUNTAINS EARLY THIS AFTERNOON...THEN SPREAD EASTWARD INTO THE
ADJACENT PLAINS BY LATE AFTERNOON AND EVENING.  THE MAIN THREAT WITH
MOST THUNDERSTORMS TODAY WILL BE BRIEF HEAVY RAINFALL...WIND GUSTS
UP TO 45 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING.  HOWEVER...ONE
OR TWO STORMS COULD BECOME STRONG ACROSS THE LOWER EASTERN SLOPES OF
THE SOUTHEAST MOUNTAINS AND ADJACENT PLAINS LATE THIS AFTERNOON
THROUGH THIS EVENING.  HAIL UP TO THE SIZE OF NICKELS...WIND GUSTS
UP TO 45 MPH...AND LOCALLY HEAVY RAINFALL MAY ACCOMPANY SOME OF
THESE STRONGER STORMS. THUNDERSTORMS WILL PERSIST ACROSS THE FAR
EASTERN PLAINS PAST MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY AND MONDAY...INCREASED MOISTURE OVER SOUTHEASTERN COLORADO
WILL LEAD TO AN INCREASED THREAT OF STRONG TO POTENTIALLY SEVERE
STORMS IN THE AFTERNOON AND EVENING HOURS. THE HIGHEST RISK OF
SEVERE WEATHER WILL BE ALONG AND EAST OF INTERSTATE 25...WHERE A
FEW STORMS MAY PRODUCE HAIL TO ONE INCH DIAMETER AND WIND GUSTS TO
60 MPH. FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH ANY STORMS THAT DEVELOP THESE DAYS.

ONLY ISOLATED STORMS ARE EXPECTED TUESDAY...MAINLY OVER THE HIGHER
TERRAIN. THERE WILL BE AN INCREASED THREAT FOR THUNDERSTORM ACTIVITY
FROM WEDNESDAY NIGHT THROUGH FRIDAY AS A STORM SYSTEM APPROACHES
FROM THE WEST...BUT AT THIS TIME THE SEVERE THREAT APPEARS LIMITED.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE AFTER 2 PM ACROSS THE SOUTHEAST MOUNTAINS AND ADJACENT
PLAINS.

31/44

In the hours before

Special weather statement, Aug 29, 1:20 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
220 PM MDT SAT AUG 29 2009

COZ081>083-085-086-292045-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-COLORADO SPRINGS
VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PIKES
PEAK ABOVE 11000 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300
FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
220 PM MDT SAT AUG 29 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHEASTERN FREMONT COUNTY IN CENTRAL COLORADO
  SOUTHERN TELLER COUNTY IN CENTRAL COLORADO
  SOUTHWESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO
   THIS INCLUDES...SOUTHWESTERN COLORADO SPRINGS.
  EXTREME NORTHWESTERN PUEBLO COUNTY IN SOUTHEAST COLORADO

AT 217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR CRIPPLE CREEK...OR 22 MILES WEST
OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  CRIPPLE CREEK.
  VICTOR.
  SECURITY.
  FOUNTAIN.
  SOUTHWESTERN COLORADO SPRINGS.

WINDS AROUND 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 83 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, El Paso

When
August 29, 1:20 PM MST to 1:25 PM MST
Where
El Paso County, 5.1 mi NE of (Aff)usaf Acdmy Colo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.030, -104.800

Hail, El Paso

When
August 29, 1:50 PM MST to 1:55 PM MST
Where
El Paso County, Falcon
Measured
0.75 in hail
Reported by
Public
Coordinates
38.930, -104.620

Hail, El Paso

When
August 29, 2:31 PM MST to 2:36 PM MST
Where
El Paso County, 4.35 mi W of Calhan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.020, -104.380

Hail, El Paso

When
August 29, 2:45 PM MST to 2:50 PM MST
Where
El Paso County, Calhan
Measured
1 in hail
Reported by
Public
Coordinates
39.030, -104.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195232, 195233, 195234, 195235.